Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 29, 2017, 7:38 PM CDT for Faribault County, Martin County, Watonwan County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 29, 2017, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
Counties Faribault County, MN, Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
905
WWUS83 KMPX 300038
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 PM CDT THU JUN 29 2017
MNZ082-083-091-092-300130-
Blue Earth-Watonwan-Martin-Faribault-
738 PM CDT THU JUN 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FARIBAULT...
MARTIN...SOUTHERN BLUE EARTH AND WATONWAN COUNTIES THROUGH 830 PM
CDT...
At 735 PM CDT, radar indicated strong thunderstorms were located
along a line extending from St. James to Dunnell to 6 miles west of
West Okoboji. Movement was east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairmont, St. James, Blue Earth, Madelia, Mapleton, Winnebago,
Sherburn, Truman, Trimont, Welcome, Elmore and Good Thunder.
This includes the following highways...
Interstate 90 between mile markers 81 and 129.
U.S. Highway 169 between mile markers 1 and 38.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4351 9485 4370 9486 4408 9474 4401 9384
4350 9393 4350 9457
TIME...MOT...LOC 0035Z 282DEG 36KT 4399 9465 4358 9478 4333 9528
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 7:00 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 29, 7:00 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 700 PM CDT Thu Jun 29 2017 .UPDATE... Issued at 639 PM CDT Thu Jun 29 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Friday) Issued at 322 PM CDT Thu Jun 29 2017 Abundant low level moisture and light winds led to overcast skies today across the region. This trend looks to continue into the evening hours so lowered high temps and increased cloud cover. A few thunderstorms were developing in the Dakotas, but the HiRes models show these storms weakening and translating south along the instability gradient which makes sense based on the SPC Mesoanalysis data. The storm prediction center had a marginal risk across the far southern part of the forecast area, but feel the majority of the convection will be across Iowa. Modified the precip chances to reflect this southern trend, but still have chance pops overnight increasing during the day on Friday. It shouldn't be all day rainout, but most locations should see a few showers or thunderstorms. .LONG TERM...(Friday night through Thursday) Issued at 322 PM CDT Thu Jun 29 2017 A rather quiet long term is expected with only a few minor chances for precipitation, with no indications of any heavy rain or severe weather over the next week. In addition, upper ridging will build next week, which by the end of the week will mean highs easily clearing 80 and pushing 90, with dewpoints creeping up through the 60s. Model agreement is not too bad through Independence Day, but models begin to diverge next week on the orientation the CONUS ridge will take with the ECMWF keeping a broad, flat ridge across the CONUS while the GFS/Canadian become more amplified with the flow, with the ridge building across the Rockies while a trough digs to our east, with seasonably strong northwest flow setting up across the Upper MS River Valley. As for some of the details, for the extended holiday weekend, our main potential source for precip will be a weak boundary working across the area Saturday night/Sunday morning. Models have sped up the passage of this front some, with the shower threat for Sunday across southern MN diminished. The upper low driving this front will be going across Lake Superior, which leaves us with a weakly forced front that has weak convergence along it as well. Instability is quite limited as well, so it really doesn't look like this boundary will produce much for us. This boundary will drift south of us for Monday and Tuesday, with dry weather expected here as a ridge axis builds in from the Great Lakes. By the middle of next week, models begin to diverge on how the ridge will evolve, so we stuck close to the blended forecast for temperatures. Though if the ECMWF is correct, we will likely see temperatures a few degrees warmer than we currently have by Thursday. With the main belt of westerlies expected to be to our north, there will not be much forcing to get any storms going either, with a rather benign and stagnant weather pattern setting in by the end of next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu Jun 29 2017 Mainly VFR conditions expected throughout this TAF set but the timing of any precipitation will be problematic at best. Will look for isolated to scattered showers overnight then better chances for scattered to numerous showers with a few embedded thunderstorms tomorrow. Best timing for convection looks to be tomorrow afternoon in the late day heating but confidence is sketchy. Greatest potential for MVFR conditions looks to be during TSRA. Winds will remain light throughout with directions mainly NW to N. KMSP...Have held off mention of precip until the pre-dawn hours followed by higher chances of precip from midday tomorrow on through tomorrow afternoon. There may well be some frequent amendments needed and changes made from one routine set to the next due to low-to-medium confidence on precipitation timing. /OUTLOOK FOR KMSP/ Sat...VFR. Winds WNW 5-10 kts. Sun...VFR. Chance of TSRA/SHRA. Winds light and variable. Mon...VFR. Wind SE at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JRB LONG TERM...MPG AVIATION...JPC
Hazardous weather outlook, Jun 29, 3:12 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 312 PM CDT Thu Jun 29 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 312 PM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this evening and overnight. The threat for severe weather with these storms is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be occasional chances of thunderstorms Friday and Friday night, and again Sunday and Monday mainly along and south of Interstate 90. The threat for severe weather during these periods is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Jun 29, 2:10 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 6 N ELLSWORTH 44.82N 92.49W
06/28/2017 PIERCE WI NWS STORM SURVEY
*** 1 INJ ***
TREES WERE UPROOTED AND SNAPPED ALONG THE
DAMAGE PATH FROM 6 N ELLSWORTH TO 2 SSE
SPRING VALLEY. SEVERAL HOMES HAD ROOF
DAMAGE, AND ONE TRUCK WAS PUSHED OUT OF THE
GARAGE AND FLIPPED ONTO THE FRONT YARD.
MAXIMUM WIND SPEED 105 MPH, DAMAGE LENGTH
11.7 MILES, MAXIMUM WIDTH 700 YARDS. ONE
INJURY REPORTED.
&&
BORGHOFFLocal storm report, Jun 29, 2:22 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 6 N ELLSWORTH 44.82N 92.49W
06/28/2017 PIERCE WI NWS STORM SURVEY
*** 1 INJ ***
TREES WERE UPROOTED AND SNAPPED ALONG THE
DAMAGE PATH FROM 6 N ELLSWORTH TO 2 SSW
SPRING VALLEY. SEVERAL HOMES HAD ROOF
DAMAGE, AND ONE TRUCK WAS PUSHED OUT OF THE
GARAGE AND FLIPPED ONTO THE FRONT YARD.
MAXIMUM WIND SPEED 105 MPH, DAMAGE LENGTH
11.7 MILES, MAXIMUM WIDTH 700 YARDS. ONE
INJURY REPORTED.
&&
CORRECTED END POINT TO 2 MILES SSW OF SPRING VALLEY, NOT SSE.
BORGHOFFSpecial weather statement, Jun 29, 7:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 PM CDT THU JUN 29 2017
MNZ082-083-091-092-300130-
Blue Earth-Watonwan-Martin-Faribault-
738 PM CDT THU JUN 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FARIBAULT...
MARTIN...SOUTHERN BLUE EARTH AND WATONWAN COUNTIES THROUGH 830 PM
CDT...
At 735 PM CDT, radar indicated strong thunderstorms were located
along a line extending from St. James to Dunnell to 6 miles west of
West Okoboji. Movement was east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairmont, St. James, Blue Earth, Madelia, Mapleton, Winnebago,
Sherburn, Truman, Trimont, Welcome, Elmore and Good Thunder.
This includes the following highways...
Interstate 90 between mile markers 81 and 129.
U.S. Highway 169 between mile markers 1 and 38.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4351 9485 4370 9486 4408 9474 4401 9384
4350 9393 4350 9457
TIME...MOT...LOC 0035Z 282DEG 36KT 4399 9465 4358 9478 4333 9528
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:24 PM CDT | Special Weather Statement | MPX | Freeborn | 21 min |
| Jun 29, 9:29 PM CDT | Special Weather Statement | MPX | Benton | 31 min |
| Jun 29, 9:31 PM CDT | Special Weather Statement | MPX | Benton | 29 min |
| Jun 29, 9:53 PM CDT | Special Weather Statement | MPX | Benton | 37 min |
| Jun 29, 10:40 PM CDT | Special Weather Statement | MPX | Kanabec | 50 min |
| Jun 30, 5:01 PM CDT | Special Weather Statement | MPX | Rice | 59 min |
| Jun 30, 5:11 PM CDT | Special Weather Statement | MPX | Faribault, Steele, Waseca | 49 min |
| Jun 30, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 31 min |
| Jun 30, 6:05 PM CDT | Special Weather Statement | MPX | Steele | 55 min |
| Jun 30, 6:19 PM CDT | Special Weather Statement | MPX | Mille Lacs | 41 min |
| Jun 30, 6:57 PM CDT | Special Weather Statement | MPX | Wright | 63 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.